What should I watch out for when stopping this medicine?
Amlodipine is one of the drugs that lower blood pressure. All drugs in this group must not be suddenly discontinued. Taking the drug reduces the number of so-called receptors in the body, which otherwise keep blood pressure low.
The body needs some time to readjust and to efficiently take over the body’s own blood pressure reduction. If the drug is suddenly discontinued, the blood pressure can rise abruptly and uncontrollably. This in turn can lead to a stroke.
Any change in the dosage of Amlodipine must therefore be discussed with the doctor treating you. In very few cases can a blood pressure-lowering medication be completely discontinued. This is possible if there has been massive body overweight before, which has raised the blood pressure. The precondition is then that the body weight has been reduced enormously and the blood pressure has permanently reached a value that can be maintained without medication. However, this happens less frequently.
Due to the blood pressure-lowering effect of amlodipine, it is very common (>10%) in patients: At the beginning of therapy, there may sometimes be an initial increase in symptoms as well as a reflex increase in heart rate (reflex tachycardia). These side effects usually disappear of their own accord with long-term use of amlodipine and occur particularly in patients with narrowed heart arteries (coronary heart disease, CHD) who are not taking any other antihypertensive drugs at the same time. The following side effects are common (1 – 10 %): Many other symptoms may occur rarely (<1 %) or very rarely (< 0.1 %), of which only particularly important or life-threatening side effects are listed below:
- Water retention in the extremities, most frequently in the legs (edema).
This phenomenon is usually observed two to three weeks after starting therapy. – In addition to this, water retention in the lungs, known as pulmonary edema, can also occur. – Furthermore, the blood pressure-lowering effect can be too fast and too strong for the patient, so that the blood pressure becomes too low (hypotension).
As a result, the patient may faint more often. Therefore, it is important to lower the blood pressure in a rate and time that is well suited to the patient’s clinical conditions. – Cardiovascular: The conscious perception of the own heartbeat (palpitation)
- Central nervous system: fatigue, dizziness
- Skin: rash, itching
- Sexual: Potency disorders in men
- Gastrointestinal: vomiting, abdominal pain
- Muscles: Muscle cramps and muscle weakness
- Respiration: shortness of breath. – allergic reactions up to anaphylactic shock
- Heart rhythm disturbances (arrhythmia)
- Inflammation of the liver (hepatitis)
- Elevated blood sugar (hyperglycemia)
- Insomnia (insomnia)
- Jaundice (icterus)
- Complaints when urinating (urination difficulties)
- Muscle pain (myalgia)
- Inflammation of the pancreas (pancreatitis)
- Stevens-Johnson syndrome
- Fainting (syncope)
- Inflammation of the vessels (vasculitis)